Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 25, 2011, 7:52 PM MDT for Flathead County, Lake County, Montana. It was in force for 38 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2011, 7:52 PM MDT (01:52 UTC)
- Expired
- Jul 25, 2011, 8:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 108 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:55 PM MDT | HAIL 0.25 | Big Arm, MT | 1 INCH SIZE HAIL |
| Jul 25, 7:55 PM MDT | HAIL 1 | Big Arm, MT | 1 INCH SIZE HAIL, COVERING GROUND |
| Jul 25, 8:10 PM MDT | HAIL 2 | 15 S Bigfork, MT | 2 INCH DIAMETER HAIL FELL FOR A DURATION OF THREE MINUTES AT YELLOW BAY |
| Jul 25, 8:10 PM MDT | HAIL 2 | 9 S Woods Bay, MT | 2 INCH DIAMETER HAIL FELL FOR A DURATION OF THREE MINUTES AT YELLOW BAY |
| Jul 25, 8:12 PM MDT | HAIL 1.5 | 15 S Bigfork, MT | PING PONG BALL SIZE HAIL MEASURED AT YELLOW BAY. |
| Jul 25, 8:12 PM MDT | HAIL 1.5 | 9 Wsw Swan Lake, MT | PING PONG BALL SIZE HAIL MEASURED AT YELLOW BAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS55 KMSO 260152 SVRMSO MTC029-047-260230- /O.NEW.KMSO.SV.W.0016.110726T0152Z-110726T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 752 PM MDT MON JUL 25 2011 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA... NORTHERN LAKE COUNTY IN NORTHWEST MONTANA... * UNTIL 830 PM MDT. * AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR BIG ARM...OR ABOUT 10 MILES NORTHWEST OF POLSON...AND WAS MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE...BIG ARM...BIGFORK...DAYTON...ELMO... LAKESIDE...PROCTOR...ROLLINS...SWAN LAKE AND WOODS BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4824 11396 4797 11353 4773 11424 4789 11443 TIME...MOT...LOC 0151Z 231DEG 32KT 4786 11420 $$
3 follow-up statements
060 WWUS55 KMSO 260205 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 805 PM MDT MON JUL 25 2011 MTC029-047-260230- /O.CON.KMSO.SV.W.0016.000000T0000Z-110726T0230Z/ LAKE MT-FLATHEAD MT- 805 PM MDT MON JUL 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR CENTRAL FLATHEAD AND NORTHEASTERN LAKE COUNTIES... * AT 800 PM MDT...THE PUBLIC REPORTED HAIL ONE INCH IN DIAMETER IMPACTING THE TOWN OF BIG ARM. THIS STORM IS NOW LOCATED NEAR ROLLINS...OR ABOUT 15 MILES NORTH OF POLSON...AND WAS MOVING NORTHEAST AT 35 MPH. THIS STORMS PATH WILL CROSS FLATHEAD LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR FLATHEAD LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4777 11414 4794 11434 4824 11396 4797 11353 TIME...MOT...LOC 0203Z 231DEG 32KT 4793 11407 $$
186 WWUS55 KMSO 260217 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 817 PM MDT MON JUL 25 2011 MTC029-047-260230- /O.CON.KMSO.SV.W.0016.000000T0000Z-110726T0230Z/ LAKE MT-FLATHEAD MT- 817 PM MDT MON JUL 25 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR CENTRAL FLATHEAD AND NORTHEASTERN LAKE COUNTIES... * AT 812 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SWAN LAKE...AND WAS MOVING NORTHEAST AT 35 MPH. * THIS STORM HAS A HISTORY OF PRODUCING HAIL ONE INCH IN DIAMETER. LAT...LON 4797 11353 4783 11402 4794 11411 4815 11381 TIME...MOT...LOC 0216Z 231DEG 32KT 4798 11390 $$
708 WWUS55 KMSO 260221 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 821 PM MDT MON JUL 25 2011 MTC029-047-260232- /O.EXP.KMSO.SV.W.0016.000000T0000Z-110726T0230Z/ LAKE MT-FLATHEAD MT- 821 PM MDT MON JUL 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD AND NORTHEASTERN LAKE COUNTIES EXPIRES AT 830 PM MDT... LAT...LON 4797 11353 4783 11402 4794 11411 4815 11381 TIME...MOT...LOC 0222Z 231DEG 32KT 4801 11384 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:23 PM MDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 25, 2:23 PM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 223 PM MDT MON JUL 25 2011 .DISCUSSION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW LEVELS WILL SUPPORT ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS IN SOUTHWEST MONTANA INTO THIS EVENING...MAINLY SOUTH AND EAST OF MISSOULA. A WEATHER DISTURBANCE WILL BRUSH NORTH CENTRAL IDAHO AND NORTHWEST MONTANA LATER THIS EVENING INTO EARLY TUESDAY SUPPORTING SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT IS ALSO EXPECTED TO SHIFT ACROSS NORTHCENTRAL IDAHO AND WESTERN MONTANA LATE THIS EVENING AND TONIGHT AND WILL BRING COOLER AIR INTO THE REGION FOR TUESDAY AND WEDNESDAY. THE AIR MASS SHOULD DRY SUFFICIENTLY MOST AREAS TUESDAY AND WEDNESDAY BEHIND THE FRONT TO SUPPORT A DRY PERIOD. THE EXCEPTION MAY BE FAR NORTHWEST MONTANA FROM ABOUT TROY TO EUREKA AND GLACIER PARK WITH SOME MOISTURE AND INSTABILITY LINGERING. HIGH PRESSURE WILL GRADUALLY BULGE NORTHWARD OVER THE NORTHERN ROCKIES PRODUCING A WARMING TREND AND QUITE DRY CONDITIONS THURSDAY...FRIDAY ...SATURDAY...AND SUNDAY. HOWEVER...MODERATE WEST WINDS ALOFT ARE ALSO EXPECTED TO CONTINUE AND THUS SOME AFTERNOON WEST WINDS MAY DEVELOP EACH AFTERNOON. OVERALL...THIS WARMING WEATHER PATTERN...WITH VERY DRY AIR AND SOME AFTERNOON WEST WINDS MAY START TO ACCELERATE THE CURING AND DRYING OF SMALLER FUELS...SUCH A GRASS AND BRUSH. && .AVIATION...AN UNSTABLE ATMOSPHERE COMBINED WITH VERY DRY LOW LEVELS SHOULD SUPPORT ISOLATED SHOWERS AND THUNDERSTORMS WITH MICROBURSTS OVER SOUTHWEST MONTANA INTO THIS EVENING. KBTM WILL BE MOSTLY IMPACTED BY THE GUSTY WINDS. A WEATHER DISTURBANCE AND WEAK COLD FRONT ARE EXPECTED TO BRUSH NORTH CENTRAL IDAHO AND NORTHWEST MONTANA LATER THIS EVENING AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN THIS SAME GENERAL AREA...ESPECIALLY FROM ABOUT OROFINO TO KALISPELL...KGPI. THE MAIN IMPACT FROM THESE STORMS SHOULD BE A COMBINATION OF BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....LOEFFELBEIN AVIATION...BAUCK
In the hours before
Special weather statement, Jul 25, 5:02 PM MDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT MON JUL 25 2011
MTZ001-003-004-252330-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-
502 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDERS AND NORTHERN
MINERAL COUNTIES UNTIL 530 PM MDT...
AT 454 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 8 MILES
NORTHEAST OF THOMPSON FALLS...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4799 11508 4784 11500 4765 11466 4743 11516
4765 11548
TIME...MOT...LOC 2302Z 227DEG 27KT 4769 11512Special weather statement, Jul 25, 5:38 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 538 PM MDT MON JUL 25 2011 MTZ001>003-260030- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB MARSHALL REGION- 538 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD...CENTRAL SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 630 PM MDT... AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF BIG ARM...OR 28 MILES WEST OF POLSON...MOVING NORTHEAST AT 35 MPH. THIS STORM MAY TRACK ACROSS THE NORTHERN SECTION OF FLATHEAD LAKE. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY... BIGFORK...NIARADA...ELMO...LAKE MARY RONAN...PROCTOR...DAYTON... ROLLINS...LAKESIDE...SOMERS AND CRESTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4820 11413 4793 11388 4775 11471 4781 11489 TIME...MOT...LOC 2336Z 244DEG 31KT 4785 11466
Local storm report, Jul 25, 6:44 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
644 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 W MARION 48.11N 114.77W
07/25/2011 E1.00 INCH FLATHEAD MT PUBLIC
1 INCH HAIL MCGREGOR LAKE CAMPGROUND
&&
NESTERSpecial weather statement, Jul 25, 7:00 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 700 PM MDT MON JUL 25 2011 MTZ001-003-004-260145- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 700 PM MDT MON JUL 25 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...CENTRAL SANDERS AND WESTERN LAKE COUNTIES UNTIL 745 PM MDT... AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLAINS...OR 16 MILES NORTHEAST OF SAINT REGIS...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PLAIN...HOT SPRINGS...CAMAS AND LONEPINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4791 11483 4767 11441 4743 11493 4757 11513 TIME...MOT...LOC 0100Z 229DEG 29KT 4754 11491
Special weather statement, Jul 25, 7:05 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
705 PM MDT MON JUL 25 2011
MTZ001>003-260145-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
705 PM MDT MON JUL 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLATHEAD COUNTY UNTIL
745 PM MDT...
AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTH OF WHITEFISH...OR 32 MILES NORTH
OF EVERGREEN...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POLEBRIDGE AND
TRAILCREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4896 11401 4894 11402 4891 11400 4888 11402
4883 11397 4886 11383 4884 11377 4882 11377
4848 11442 4863 11464 4901 11449 4901 11407
TIME...MOT...LOC 0105Z 227DEG 27KT 4870 11441Local storm report, Jul 25, 7:21 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
721 PM MDT MON JUL 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 W MARION 48.11N 114.77W
07/25/2011 E1.00 INCH FLATHEAD MT PUBLIC
1 INCH HAIL MCGREGOR LAKE CAMPGROUND
&&
NESTER
weather.gov/missoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:28 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 32 min |
| Jul 25, 7:00 PM MDT | Special Weather Statement | MSO | Sanders | 45 min |
| Jul 25, 7:05 PM MDT | Special Weather Statement | MSO | Flathead | 40 min |
| Jul 25, 8:28 PM MDT | Special Weather Statement | MSO | Flathead | 47 min |
| Jul 25, 10:26 PM MDT | Special Weather Statement | MSO | Flathead | 64 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.